Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 70, NWS Midland/Odessa, TX

August 18, 1997Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 18, 1997, 7:56 PM CDT for Ector County, Midland County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 1997, 7:56 PM CDT (00:56 UTC)
Expired
Aug 18, 1997, 10:00 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Ector County, TX, Midland County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
884 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 190055
FFWMAF
TXC135-329-190300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
756 PM CDT MON AUG 18 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN TEXAS

   ...ECTOR COUNTY
   ...MIDLAND COUNTY

VERY HEAVY RAINS FROM SEVERE THUNDERSTORMS ARE AFFECTING
MIDLAND/ODESSA. RAINFALL RATES OF OVER 2 INCHES PER HOUR ARE
EXPECTED THROUGH 830 PM.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:53 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 18, 2:53 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
253 PM CDT MON AUG 18 1997

FCST TRENDS GOING SIMILAR TO EARLIER GUESSES. LATEST VIS STLT IMAGES
SHOW A CLEARING TREND OVER MOST THE CWA...MAINLY EAST OF A LINE BNDD
BY A LINE FROM CANDELARIA...TO HOBBS...TO WEST OF LBB. SCT CU HAVE
DVLPD LOCALLY WITH TEMPS AS OF 1900Z READING 91/65. VIS STLT ALSO
SHOWS A LOW CENTER OF CIRCULATION NE OF ELP...MOVING NE IN THE WEAK
TROPICAL PLUME EXTDG FROM NWRN OLDE MEXICO TO MISSOURI. AT THE SFC
...18Z ANALYSIS HAS THE FNTL BNDRY THAT WAS OVER NWRN THIRD OF THE
CWA HAS PRETTY MUCH WASHED OUT WITH S-SW WINDS PREVAILING. HOWEVER
...A WEAK SFC LOW WAS NOTED SOUTH OF GDP...WITH A FEW WEAK TROFS
EXTENDING SW-NE FROM THE WRN BIG BEND...TO EXTM SE NM...TO WEST OF
LBB. SFC DEWPOINTS (EXCEPT FOR GDP) AS OF 18Z ALL ABOVE 60F...RATHER
MOIST FOR THIS PART OF THE NATION.

MODELS VIA AFOS START OUT FINE. THE BEST DISERNABLE FEATURE ON THE
LARGE SCALE IS A RETURN TO A RIDGE DESERT SW -- TROF EAST COAST THRU
THE MIDDLE OF THIS WEEK. THE ETA/AVN AGREEING MORE RH FIELD WISE
WITH ONE ANOTHER...WITH THE NGM SHOWING HIER AMOUNTS IN THIS REGARD.
HOWEVER...THE NGM WAS THE ONLY ONE AVAILABLE IN FULL FOR PCGRIDDS
(AND THE ETA THROUGH 24 HOURS) BOTH MAINTAINS A BEST CHANCE OF PCPN
FOR THE WRN AND NW PORTIONS OF THE CWA. NGM FCSTD LIS IN THE -5 RANGE
PRETTY CLOSE TO 18/1200Z MODIFIED SOUNDINGS OVER SE NM AND CULBERSON
CNTY. HIER POPS OVER SE NM IN CURRENT FCST LOOK GOOD. POPS COULD BE
A NUMBER OR TWO HIER FOR W/TX FROM MENTONE TO THE BIG BEND (SEE
NEWEST 6HR NCEP QPF). THE SLOW MOVEMENT OF STORMS THAT HAVE RE-FIRED
AND HI PWS MAY MAKE FOR LOCALLY HEAVY RAINS AND FLASH FLOODING.

PRELIMINARY TEMPS AND POPS A BLEND OF NGM GUESS AND PERSISTANCE.

MAF  72/96  30/20
CNM  70/94  40/20
MRF  59/85  30/20
P07  73/94  10/10

BB/JF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:19 PM CDTSevere Thunderstorm WarningMAFEctor46 min
Aug 18, 7:32 PM CDTSevere Thunderstorm WarningMAFMidland33 min
Aug 18, 7:52 PM CDTSevere Thunderstorm WarningMAFMidland33 min
Aug 18, 8:04 PM CDTSevere Thunderstorm WarningMAFMidland31 min
Aug 18, 8:28 PM CDTSevere Thunderstorm WarningMAFGlasscock47 min
Aug 18, 8:51 PM CDTFlash Flood WarningMAFGlasscock, Martin2 hr
Aug 18, 9:11 PM CDTSevere Thunderstorm WarningMAFHoward49 min
Aug 18, 9:43 PM CDTFlash Flood WarningMAFHoward107 min
Aug 18, 9:50 PM CDTFlash Flood WarningMAFBrewster3 hr
Aug 19, 5:56 PM CDTSevere Thunderstorm WarningMAFMartin34 min
Aug 19, 6:00 PM CDTSevere Thunderstorm WarningMAFMidland35 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.